IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper or follow this series

The Undesirability of Randomized Income Taxation under Decreasing Risk Aversion

  • Martin Hellwig

    ()

    (Max Planck Institute for Research on Collective Goods, Bonn)

For the standard specification of the utilitarian optimal income tax problem with hidden characteristics, the paper shows that randomized tax schemes are undesirable if preferences exhibit a property of weakly decreasing risk aversion according to the multidimensional risk aversion concept of Hellwig (2004). The property of decreasing risk aversion also implies uniqueness of the optimal income tax schedule and continuity in cases where the type distribution has a continuous density.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.coll.mpg.de/pdf_dat/2005_27online.pdf
Download Restriction: no

Paper provided by Max Planck Institute for Research on Collective Goods in its series Working Paper Series of the Max Planck Institute for Research on Collective Goods with number 2005_27.

as
in new window

Length: 45 pages
Date of creation: Dec 2005
Date of revision:
Handle: RePEc:mpg:wpaper:2005_27
Contact details of provider: Postal: Kurt-Schumacher-Str. 10 - D- 53113 Bonn
Phone: +49-(0)228 / 91416-0
Fax: +49-(0)228 / 91416-55
Web page: http://www.coll.mpg.de/
Email:


More information through EDIRC

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Brito, D.L. & Hamilton, J.H. & Slutsky, S.M. & Stiglitz, J.E., 1989. "Randomization In Optimal Income Tax Schedules," Papers 89-6, Florida - College of Business Administration.
  2. Steven Matthews & John Moore, 1985. "Monopoly Provision of Quality and Warranties: An Exploration in the Theory of Multidimensional Screening," Discussion Papers 661, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
  3. Martin Hellwig, 2007. "A Contribution to the Theory of Optimal Utilitarian Income Taxation," Working Paper Series of the Max Planck Institute for Research on Collective Goods 2007_2, Max Planck Institute for Research on Collective Goods.
  4. Stiglitz, Joseph E., 1982. "Self-selection and Pareto efficient taxation," Journal of Public Economics, Elsevier, vol. 17(2), pages 213-240, March.
  5. Milgrom, P. & Shannon, C., 1991. "Monotone Comparative Statics," Papers 11, Stanford - Institute for Thoretical Economics.
  6. J. Riley & E. Maskin, 1981. "Optimal Auctions with Risk Averse Buyers," Working papers 311, Massachusetts Institute of Technology (MIT), Department of Economics.
  7. Hammond, Peter J, 1979. "Straightforward Individual Incentive Compatibility in Large Economies," Review of Economic Studies, Wiley Blackwell, vol. 46(2), pages 263-82, April.
  8. Stiglitz, Joseph E., 1987. "Pareto efficient and optimal taxation and the new new welfare economics," Handbook of Public Economics, in: A. J. Auerbach & M. Feldstein (ed.), Handbook of Public Economics, edition 1, volume 2, chapter 15, pages 991-1042 Elsevier.
  9. J. A. Mirrlees, 1976. "Optimal Tax Theory: A Synthesis," Working papers 176, Massachusetts Institute of Technology (MIT), Department of Economics.
  10. Kihlstrom, Richard E. & Mirman, Leonard J., 1974. "Risk aversion with many commodities," Journal of Economic Theory, Elsevier, vol. 8(3), pages 361-388, July.
  11. Mirrlees, James A, 1971. "An Exploration in the Theory of Optimum Income Taxation," Review of Economic Studies, Wiley Blackwell, vol. 38(114), pages 175-208, April.
  12. Weiss, Laurence, 1976. "The Desirability of Cheating Incentives and Randomness in the Optimal Income Tax," Journal of Political Economy, University of Chicago Press, vol. 84(6), pages 1343-52, December.
  13. Weibull, Jorgen W., 1989. "A note on the continuity of incentive schedules," Journal of Public Economics, Elsevier, vol. 39(2), pages 239-243, July.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:mpg:wpaper:2005_27. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Marc Martin)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.